What could cause someone to do this??
By all accounts, he had a good life and should have been happy.
We had been married seven years. We were both in the fitness industry. Bill had been a competitive body builder for years, and opened his Â gym, Headlands Fitness , shortly after he moved to Dana Point. I owned the Sweat Shop and Xhale Pilates.Â After we got married, we combined our businesses into a new gym, Pulse Fitness, which we successfully ran for four and a half years.
In early 2011, we received an offer to purchase Pulse Fitness, and we sold the business, but continued to work there as trainers. We bought a vacation condo on the beach in Rosarito, Mexico, where we spent most weekends relaxing and enjoying the amazing ocean views, the food and the people in Baja.
Because of the tough economy in the U.S., the fitness business was rather slow in Dana Point, and in October 2011, we decided to move into our Rosarito condo full time and build up our Pilates and personal training businesses in Baja.Â Â Although the move was more of an adjustment than we'd expected, over our first three months in Baja, we came to enjoy and appreciate the slower and simpler lifestyle.
Then, in January, something in Bill seemed to snap. He experienced severe anxiety and insomnia, at one point not sleeping for four consecutive days, constantly pacing around the condo. He shouted, cried, and threatened to jump off the building. Friends of ours recommended a local psychologist, and the initial visits seemed to help somewhat.
Bill learned breathing techniques to help calm himself. But over the next two months, he still couldn't sleep, and the pacing continued, accompanied by a constant muttering to himself and bizarre arm and hand movements as though he were picking things out of the air.Â He'd lost about 30 pounds by then, and it was obvious that he desperately needed help.
We moved back to Dana Point, and saw a succession of doctors, therapists and counselors. Bill was put on many different medications. Although some medications finally allowed him to sleep, his depression became increasingly severe.
He often mentioned suicide, and was hospitalized briefly after a suicide attempt with sleeping pills. I pleaded with the hospital to keep him and told them that he badly needed help. However, he was released after one night on suicide watch, since in the morning he "wasn't suicidal."
The next six months were a living hell for both of us. Bill could manage to get up early in the morning and go to the gym to work out and train his one or two clients. He'd then return home to our apartment, where he spent the rest of the day.
On weekends he didn't have clients, so he never left the apartment. He became irritable and critical of everything I did. He saw only the negative in everything.Â Apart from his training, he avoided people. I began to stay at work longer, take more time to run errands or go for runs, just to avoid spending time in the apartment alone with him.
Then, he began accusing me of having an affair and having another apartment where I met my supposed lover. As his paranoia increased, he accused me of secretly draining our joint bank accounts and taking the money for myself and "my boyfriend."
But despite all of this, Bill could rally when he needed to. His friends had no idea what he was going through and Bill would have been horrified had anyone found out. When his parents came to visit from Texas for eight days in July, Bill picked them up from their hotel every day, showed them around and had lunch and dinner with them. Although he was quieter than normal at these times, someone who didn't know him well would never have realized that there was a problem.
He killed himself 10 months after his initial breakdown in January.
I'll never truly knew what was going on inside his head or how he could have hated himself and life so much to do what he did. I'd always suspected that Bill's use of anabolic steroids when he was a body builder might have impacted his health. But after researching the effects of steroids and other drugs, he'd taken earlier in his life, I was absolutely stunned. I'm convinced that Bill's illness was caused in large part by his years of drug use.
As a body builder, Bill took anabolic steroids for 10 years. And as is common with steroid users, once he quit steroids, he moved on to another drug (in his case, GHB) to combat the anxiety, insomnia and irritability resulting from steroid use. He used GHB for seven years, sipping it in a drink throughout the day. He had to stop GHB after it became illegal, but suffered from anxiety and insomnia.
So he started what became long term use of benzodiazepenes. He took Halcion and Nyquil every night for seven years, switching to Xanax (multiple doses nightly) when we were in Mexico, because the Halcion he purchased didn't seem to work. None of these drugs were prescribed by a doctor or taken under a doctor's supervision.
Doctors are just now seeing the results of long-term use of anabolic steroids, as athletes who used them in the 1970s and 80s are reaching middle age. Most people are familiar with the term "roid rage," when users become angry and violent while on steroids. But the long term effects can be even more deadly.Â Â Current literature indicates that steroid use can cause both physical damage, such as heart disease and liver failure, as well as long term psychiatric problems, including anxiety and depression.
The research on GHB is equally frightening. It is considered highly addictive.Â The greatest immediate risk is death from overdose, but even regular low dose use has devastating side effects, including unrelenting anxiety, depression and insomnia.
During the years we were married, Bill got several phone calls from "Big Phil," a friend from his body building days, reporting on the deaths of several of their mutual friends at relatively young ages. Bill refused to talk to him or return his calls. I now vividly recall one of Big Phil's messages:Â "Dude, all of our friends are dying!"
Then finally, Bill got a message from Big Phil's daughter: Big Phil had committed suicide.
I'm telling my story because I want to educate young people on these drugs in order to prevent more needless suffering and death. Steroid use has increased over the years, and is now all too common, even among high school athletes.Â Â And GHB is a casually used, easily accessible "club drug."
My message is:
- Don't use them!Â
- Educate yourself and your friends on the adverse effects of these drugs. They are serious and potentially life-threatening.
- If you're already taking these drugs, find a doctor or clinic that specializes in drug abuse and get help to get off them. Quitting cold turkey can be very dangerous, and you may need tmporary treatment with other drugs, so do it under a doctor's supervision.Â
- Don't think something like this can't happen to you- before this year, I would never have believed this could happen to my husband, who seemed to be the picture of good health. Â Â Â
I can't bring my husband back, but if I can stop others from destroying their lives in the same way, at least his death will have resulted in some good.
Social tagging: anabolic steroids > drugs > illegal > suicide